Hi I have been suffering from vestibular migraine for the last 4 months. The first medicine I was given was Amitriptyline, after 2 weeks of terrible paradoxical insomnia and depression, the Doctor stopped it and prescribed me Propanolol. I have been in 40 mg of propanolol for the last 6 weeks, but I still have a lot of vertigo. The Doctor has told me to stop propanolol cold feet and start with Topamax. I am so scared on changing medicine considering what I went through with Amitriptyline. I am scared of getting the insomnia and depression and all that comes with leaving one of this medines and starting a new one. Is there any success story here where Topamax was the medicine that made a difference and stop the Vertigo and Vestibular Migraine Flares?
Topamax was a game-changer for me. It doesn’t eliminate all of my VM symptoms but it largely stops the vertigo. Give it a try.
I’m sure the doc has good reasons for switching you off propranolol, but just FYI I didn’t feel a major difference with propranolol until I ramped up to 120 mg daily. I bumped up every 2 weeks - started at 60, then 80, then 120 after 4 total weeks. After 3 days on 120mg I woke up and felt like my symptoms were 80% gone overnight. Eventually they started coming back so I went to 160mg and remained stable at that dose for more than a year. I only eventually got off propranolol because I am quite active, and it was a bit of a hassle to have it limit my heart rate when I was exercising.
All that said, Topamax is relatively effective, and according to my neurologist, you don’t have too many issues with it as long as you start very low and go very slow on dose increases.
You could do research using Chat GPT regarding the effectiveness of Topomax for VM. Ask about the pros and cons of Topomax. I know many people think AI is dangerous, and it could be; however, I am impressed by the amount of information I can gather myself. I do lots of research regarding medications, and I talk with my neurologist based on that information. It is easier to talk with your doctor when you are educated about the pros and cons of the options offered to you.
I have been on Topamax for a year now and my symptoms have very slowly, gradually dissipated. I did not give up on the medication even though progress has been slooooow, and frustrating. I realized from studying this site, that people tend to get frustrated and jump from medication to medication and from doctor to doctor, so I committed to stay on Topamax, as others have done successfully. I’m glad I did. Last year at this time I had to use a walker in my house to shuffle around due to the unsteadiness, and then gradually I was able to regain enough balance to begin to play Pickleball with my other old lady friends. Along with weekly visits to my Chiropractor, and staying active, I believe that the Topamax was the foundation of the turnaround.
I wanted to write that I decided to not take Topamax as I was too scared of secondary effects. I continued with Propanolol, and started listening to the Steady Coach in Youtube. I did her free course and joined her community. I am not still 100%, struggling with the end tail, but I am much much better.
Sorry that I’m just now seeing this. I started out on Effexor XL, and it was marginally effective at 400Mg, but the side effects were horrible. I couldn’t eat or drink anything other than a few nibbles of bread and a few sips of water at each meal. It was a great weight loss plan, but the Gerd was unbearable.
I took the Effexor for about two weeks and had an upper GI scope run to make sure I wasn’t developing a medical problem. I still hadn’t connected the Effexor with the Gerd, so I was pursuing other possibilities. The GI doctor came back with an all clear and then started asking when the Gerd started, what changed in my life about that time, any new drugs about that time?
I brought up the Effexor and she looked the drug up and asked how much I was taking, and when I said 400Mg, she asked again when I started the Effexor. I told her and she asked if I started at 100Mg and stepped up to 400mg or started at 400Mg? I told her I started at 400mg. She said that could be the issue, or it could be that my gut just wasn’t going to tolerate Effexor. I told her I would stop the Effexor and if that didn’t take care of it I would make another appointment. I never had to see her again. I also fired my neurologist. He was apparently an idiot.
I told my next neurologist, who was a headache specialist, about the Effexor incident and she offered to try the Effexor again and titrate it the right way, or as she preferred, start me on 100Mg Topiramate. I started the Topiramate and have not had to take any other drug. It has been the magic pill for me.
I realize that Topiramate won’t work for everyone, but I also realize that because it’s an older drug, some neurologists skip right past it.